Georgia, 2015Tornado in Georgia, January 4, 2015
January 4, 2015 · NWS JAX · 2 events in 1 county or zone
A pre-frontal squall line crossed the area during the afternoon. Enough low level shear was present to form rotating storms across SE Georgia, and combined with elevated low level instability with highs in the upper 70s surface based rotation developed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal squall line crossed the area during the afternoon. Enough low level shear was present to form rotating storms across SE Georgia, and combined with elevated low level instability with highs in the upper 70s surface based rotation developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 4, 8:26 AM EST, 4 hours 37 minutes earlier.
Area forecast discussion, Jan 4, 8:26 AM EST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
826 AM EST SUN JAN 4 2015
...SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS LATER TODAY
AND THIS EVENING...
.UPDATE...
A LINE OF SHOWERS AND STORMS CONTINUE TO PUSH EAST JUST AHEAD OF
A COLD FRONT...WITH THE LINE EXTENDING FROM JUST SE OF ATLANTA TO
NEAR DOTHAN ALABAMA INTO THE EAST-CENTRAL GULF OF MEXICO AS OD MID
MORNING. GIVEN CURRENT SPEED OF THE LINE...ALONG WITH THE LATEST
HIGH RESOLUTION MODEL OUTPUT...EXPECT THE LINE TO ENTER INTERIOR
SE GA EARLY THIS AFTN...TO NEAR THE SE GA COASTLINE AND JUST WEST
OF JAX BY THIS EVENING. MOST OF NE FL WILL REMAIN DRY UNTIL LATE
AFTN WHEN INITIAL ISOLATED/SCATTERED ACTIVITY WILL DEVELOP AHEAD
OF THE MAIN LINE OF ACTIVITY. WITH THE GREATEST DYNAMICS REMAINING
TO THE NORTH AND WEST OF THE AREA...DO NOT EXPECT ORGANIZED SEVERE
TSTMS...WITH A COUPLE OF STORMS CAPABLE OF PRODUCING GUSTY WINDS
LATER THIS AFTN...ESPECIALLY ACROSS SE GA. NEAR RECORD WARMTH WILL
PREVAIL IN ADVANCE OF THE BOUNDARY TODAY WITH HIGHS IN THE LOWER
80S FOR MOST OF NE FL...WITH 75-80 FOR SE GA.
&&
.AVIATION...
CONDITIONS ARE BEGINNING TO IMPROVE...WITH MOST LOCATIONS AT LOW END]
MVFR. EXPECT FURTHER IMPROVEMENT TO VFR THIS AFTN AHEAD OF A COLD
FRONT. SOUTH WINDS OF 10-15 KT WILL PREVAIL...WITH SOME GUSTS TO
20-22 KT LATE MORNING/AFTN. EXPECT ISOLATED TSTMS THIS AFTN AND
EVENING AS THE FRONT MAKES ITS APPROACH/CROSSING...BUT WILL KEEP
TS WORDING OUT OF THE TAFS FOR NOW.
&&
.MARINE...
WILL CONTINUE THE CAUTION FOR THE OUTER WATERS TODAY WITH MODERATE
SOUTHERLIES AHEAD OF A COLD FRONT. THE FRONT WILL CROSS THE WATERS
TONIGHT WITH SCATTERED/NUMEROUS SHOWERS AND ISOLATED TSTMS. ANOTHER
ROUND OF CAUTION LEVEL CONDITIONS LIKELY IN THE WAKE OF THE FRONT
MONDAY.
RIP CURRENTS: LOW RISK THROUGH MONDAY WITH SIDESHORE TO OFFSHORE
FLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 76 44 60 37 / 90 80 0 0
SSI 78 49 58 47 / 70 70 0 0
JAX 82 51 62 43 / 60 70 0 0
SGJ 80 56 60 52 / 40 60 10 10
GNV 80 54 65 45 / 60 70 10 0
OCF 82 57 66 48 / 40 60 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
ALLEN/WALSH
Hazardous weather outlook, Jan 4, 11:40 AM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1140 AM EST SUN JAN 4 2015
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-051100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1140 AM EST SUN JAN 4 2015
...TORNADO WATCH IN EFFECT FOR SOUTHEAST GEORGIA AND EXTREME
NORTHEAST FLORIDA UNTIL 6 PM EST...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHEAST GEORGIA AND
EXTREME NORTHEAST FLORIDA UNTIL 6 PM.
RIVER FLOOD WARNINGS CONTINUE FOR THE SATILLA RIVER AT ATKINSON
AND THE ALTAMAHA RIVER NEAR BAXLEY IN SOUTHEAST GEORGIA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
INLAND HARD FREEZES WILL BE POSSIBLE WEDNESDAY AND THURSDAY NIGHTS
NEXT WEEK.
SMALL CRAFT ADVISORY AND GALE WARNING CONDITIONS WILL BE POSSIBLE
WEDNESDAY NIGHT THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jan 4, 11:51 AM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1151 AM EST SUN JAN 4 2015
GAZ132-133-149-041745-
ATKINSON-COFFEE-JEFF DAVIS-
1151 AM EST SUN JAN 4 2015
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR JEFF DAVIS...
ATKINSON AND COFFEE COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID
UNTIL 1245 PM EST...
AT 1151 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 16 MILES
NORTHWEST OF AMBROSE TO 10 MILES WEST OF WILLACOOCHEE TO 32 MILES
SOUTHWEST OF WILLACOOCHEE...MOVING EAST AT 50 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND AMBROSE...PRIDGEN...
WILLACOOCHEE...DOUGLAS...BROXTON...SNIPESVILLE...WEST GREEN...
DENTON...HAZLEHURST AND NICHOLLS THROUGH 1245 PM EST. GUSTY WINDS OF
40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM.
TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE WARNING.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SUNDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3195 8250 3167 8257 3167 8263 3156 8263
3155 8260 3147 8263 3125 8276 3118 8305
3127 8304 3133 8307 3140 8314 3147 8316
3149 8311 3161 8306 3167 8300 3179 8300
3179 8287 3193 8268 3197 8252
TIME...MOT...LOC 1651Z 250DEG 42KT 3176 8319 3131 8319
3113 8350
NELSONSpecial weather statement, Jan 4, 12:42 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1242 PM EST SUN JAN 4 2015
GAZ134-135-150-151-041845-
APPLING-BACON-PIERCE-WARE-
1242 PM EST SUN JAN 4 2015
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...
PIERCE...APPLING AND BACON COUNTIES FOR STRONG WINDS AND FUNNEL
CLOUDS VALID UNTIL 145 PM EST...
AT 1242 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 11 MILES
WEST OF GRAHAM TO 5 MILES NORTH OF BICKLEY TO 13 MILES SOUTHWEST OF
BICKLEY...MOVING EAST AT 45 MPH. THESE STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND ALMA...GRAHAM...BICKLEY...PINE GROVE...DIXIE
UNION...NEW LACY...BAXLEY...JAMESTOWN...PLANT HATCH AND SURRENCY
THROUGH 145 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SUNDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3190 8211 3183 8208 3178 8209 3177 8213
3156 8215 3147 8213 3148 8211 3135 8212
3127 8270 3128 8270 3129 8263 3147 8263
3147 8260 3167 8263 3168 8252 3174 8255
3175 8252 3184 8252 3184 8243 3196 8243
TIME...MOT...LOC 1742Z 251DEG 39KT 3184 8267 3149 8260
3134 8278
NELSONSpecial weather statement, Jan 4, 1:02 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
102 PM EST SUN JAN 4 2015
GAZ132-149-150-162-163-041900-
ATKINSON-CLINCH-COFFEE-ECHOLS-WARE-
102 PM EST SUN JAN 4 2015
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...
ATKINSON...CLINCH...COFFEE AND ECHOLS COUNTIES FOR STRONG WINDS AND
FUNNEL CLOUDS VALID UNTIL 200 PM EST...
AT 102 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST
OF WILLACOOCHEE TO 14 MILES SOUTHWEST OF WILLACOOCHEE TO 33 MILES
WEST OF MAYDAY...MOVING EAST AT 55 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND WILLACOOCHEE...DOUGLAS...PEARSON...WEST
GREEN...AXSON...MAYDAY...MILLWOOD...DU PONT...COGDELL AND HOMERVILLE
THROUGH 200 PM EST. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK ROTATION
WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO ADVANCE
WARNING.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SUNDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3149 8311 3154 8308 3166 8264 3129 8263
3074 8275 3073 8314 3079 8314 3085 8309
3088 8298 3118 8298 3119 8305 3127 8304
3133 8307 3140 8314 3147 8316
TIME...MOT...LOC 1802Z 252DEG 46KT 3145 8308 3116 8312
3073 8353
NELSONTornado, Bacon
- When
- January 4, 1:03 PM EST to 1:08 PM EST
- Where
- Bacon County, 1.18 mi SSW of Rockingham to 1.63 mi NNE of New Lacy
- Rating
- EF1
- Path length
- 4.81 mi
- Path width
- 50 yd
- Injuries
- 2 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 31.535, -82.429
The tornado touched down near Radio Station Road. High end EF1 damage occurred along the path east of Johnson Lake Road along Georgia State Road 32. In this path the tornado severely damaged two mobile homes including a double wide trailer in which the walls were separated, the frame bent and flipped on its side. Large trees were snapped along the path. EF0 damage was noted along most of the path as the tornado tracked from Radio Station Road to McCarty as the storm approached State Road 32. The tornado continued northeast and weakened as it cross Ten Mile Creek over Mallard Road with a track ceasing near Bobwhite Road. The width of the tornado ranged between 30-50 yards. Two injuries occurred with one mobile home, and one resident was life-flighted with critical injuries. Both victims survived. The tornado was an EF1 with maximum winds of 100-110 mph.
Funnel Cloud, Bacon
- When
- January 4, 1:05 PM EST
- Where
- Bacon County, 0.91 mi SW of Rockingham
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 31.540, -82.430
A funnel cloud was reported in Alma.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Strong Wind in South Carolina, January 4, 20151 death · 2 injured · $40,000 · 50 kt wind · 4 events
- Winter Storm and Avalanche in Montana, January 4 to 6, 20151 death · $3,000 · 10 events
- Tornado in Alabama, January 4, 2015$200,000 · EF2 · 1 event
- Tornadoes and Flash Flooding in Georgia, January 4, 2015$95,000 · EF1 · 11 events
- High Wind in New York, January 4, 2015$140,000 · 50 kt wind · 7 events
- Tornadoes and Damaging Winds in Georgia, January 4, 20151 injured · $25,000 · EF1 · 8 events
- Lake-Effect Snow in New York, January 4 to 6, 2015$90,000 · 3 events
- Strong Wind in New Jersey, January 4 to 5, 2015$35,000 · 12 events
- Damaging Winds in New Jersey, January 4, 2015$50,000 · 56 kt wind · 2 events
- High Wind in Wyoming, January 4 to 6, 201572 kt wind · 32 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 4, 201528 events
- Tornadoes and Damaging Winds in Alabama, January 4, 2015$18,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 552418, 552417.